It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board

  • fentanyl side effects

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 05-12-2006, 05:33 PM   #1
    lucybooz
    Senior Member
    (female)
     
    lucybooz's Avatar
     
    Join Date: Jun 2004
    Posts: 123
    lucybooz HB User
    fentanyl side effects

    to help manage pain in my back until i go to the orthopedic doctor (5/26), my doctor prescribed a fentanyl 25 mcg/hr patch (mylan). i put the patch on last night. i woke up a couple of times thru the night to go to the bathroom and felt fine. however, when i woke up this morning i was extremely nauseated, was sweating, and felt "heavy" - definitely zonked out. also had alot of extreme itching throughout the day. i read the side effect literature and see that ALL these discomforts are, in fact, side effects of this patch. i didn't even work today because i honestly don't think i could have driven or lifted anything heavier than a dime (i'm a waitress, and must lift heavy trays).

    has anyone taken this drug and if so, what experiences were had? do the side effects go away, and if so, how long does it take?

    if this is what i will have to live with for the next 2 weeks, i think i will take the patch off and just take my ultracet. i really don't think i can function feeling like this - i'm really "out of it".

    hope to hear from someone soon. thank you in advance.

     
    Sponsors Lightbulb
       
    Old 05-12-2006, 06:02 PM   #2
    ARANGER
    Veteran
    (male)
     
    Join Date: Apr 2004
    Posts: 424
    ARANGER HB User
    Re: fentanyl side effects

    Hey Lucy,

    Those are all the normal side effects of any opiate. Is this your first time taking an opiate other than Ultracet? If so that is a pretty big jump from ultracet. Can you give us a history of what type of pain meds you've been on?

    Fentanyl is a synthetic opiate. It is very strong, in fact the strongest of all pain meds made other than illicit fentanyl. That is why Fentanyl is measured in mcg instead of mg.

    25 mcg/hr is a rather small dose for a chronic pain patient, however, if you are new to opiates then it can be rather large.

    Common side effects are sedation, euphoria, consitipation, itching, mood swings, nausea. Many of these side effects will go away with continued use of any opiate. Other than consitpation, although Fentanyl is probably one of the better ones for consitpation. If the nausea is becoming a problem, you could ask your Dr for some anti-nausea meds like Promethazine.

    Fentanyl is a good pain med, although the brand Mylan has had its problems. Be sure that you watch heat with the patch like a hot shower or spa as this can cause more of the medication to release.

    You should start feeling better after a couple of patch changes. You are probably at a 72 hour patch change? It will take your body a little while to get used to it, but eventually many of the side effects will go away.

    They do make a 12.5 mcg/hr patch if the 25 is too much for you. Make sure to keep your Dr informed of how you are feeling.

    Hope everything works out well for you. Take Care

     
    Old 05-12-2006, 06:27 PM   #3
    Chaswick
    Inactive
    (male)
     
    Join Date: Apr 2005
    Posts: 154
    Chaswick HB User
    Re: fentanyl side effects

    Hi Lucy,

    I was on the patch for a few weeks about 4 years ago during a really bad pain episode and for me, it worked really well. The 'out of it' feeling will go away, like the prev. poster said, and hopefully you will feel close to what you felt before you started being in pain. I really couldn't tell that I was taking anything except for the fact that my pain was down to the 2-3 level.


    Like Arranger said, they do make a 12.5 mcg. patch but I thought that there was something funny about how it was to be Rx'd.??

    Have you been taking anything stronger than the Ultracet? It is a very strong medication but you are on a very small dose of it.

    Where do you have it stuck on you? Is there anything that you do on a normal day that could make the medication release faster than normal?

    Of course you know that you should NEVER cut into the liquid portion of the patch. But what you might try doing is instead of taking the whole cover off of the sticky part, take only 1/2 of it off and then put it on. The med. is delivered thru the skin so the less skin it is in contact with the less medication is released. You will probably get more days as well. This works really well if you are using the covers that you can order from the pharm. company.

    Chaz

     
    Old 05-12-2006, 06:46 PM   #4
    bulletinboard25
    Senior Veteran
    (male)
     
    bulletinboard25's Avatar
     
    Join Date: May 2003
    Posts: 818
    bulletinboard25 HB User
    Re: fentanyl side effects

    I had the same thing happen with the 25mcg patch when I put it on. I wasn't opiate tolerant, so it was a huge jump, and I had to take it off.

    They prescribed me the 12mcg patch, and it was better, but I was still puking.

    I don't know if there is both a 12 and a 12.5 mcg patch, but I'm assuming not.

    The patch I received was indeed 12mcg and not 12.5mcg.

     
    Old 05-12-2006, 07:03 PM   #5
    ARANGER
    Veteran
    (male)
     
    Join Date: Apr 2004
    Posts: 424
    ARANGER HB User
    Re: fentanyl side effects

    The patch is a 12 mcg patch but has a nominal delivery rate of 12.5 mcg/hr. That why it is usually referred to as a 12.5 mcg patch.

     
    Old 05-13-2006, 06:43 AM   #6
    lucybooz
    Senior Member
    (female)
     
    lucybooz's Avatar
     
    Join Date: Jun 2004
    Posts: 123
    lucybooz HB User
    Re: fentanyl side effects

    well i'll be honest, i took the thing off last night. i couldn't stand feeling the way i was - i couldn't get out of bed without feeling like i would throw up and the "heavy, spaced-out" feeling was something i've never felt before. the doctor originally prescribed the 12.5 mcg patch but no pharmacy in my town had that strength. he then gave me the 25 mcg prescription. i've NEVER taken pain medicine like this - it was a first time. i have to work and that's another reason i took it off - if i felt like i did wearing this patch i could NOT work, much let alone drive to work. i don't think my pain level is that bad to warrant anything like this. i'd rather hurt like i did for 2 more weeks rather than have to call off of work and feel as lousy as i did.

    i will say one thing- i was PAIN FREE while it was on, but i think i can tolerate my pain level without the patch until i see the orthopedic doctor.

    thanks everyone for sharing.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    what dose of fentanyl lozenges should i use if i'm on 100mcg of fentanyl patch cazzeem Pain Management 11 12-15-2009 02:08 PM
    New to Board, New to PM and Long Lasting Pain Meds - Fentanyl New To CP Pain Management 64 06-19-2009 10:44 PM
    Just prescribed Fentanyl Patch...A few questions. shannonjord08 Pain Management 19 05-06-2008 12:25 PM
    Fentanyl affect any neurotransmitters brianpain33 Pain Management 5 12-10-2007 02:38 PM
    Fentanyl Question JeanneO Pain Management 6 02-22-2007 08:32 PM
    Fentanyl making me sick? JeanneO Pain Management 5 06-26-2006 06:46 AM
    Conversion from Avinza to Fentanyl Patch margale Pain Management 7 01-26-2006 02:00 PM
    Morphine ER from Fentanyl lseidman Pain Management 19 01-07-2006 03:28 PM
    Just Started with Fentanyl Patch HELP???? nmamommy Pain Management 8 04-29-2005 10:58 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 04:10 PM.





    © 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!